Colorado, 2015

Hail in Colorado, May 28, 2015

May 28, 2015 · NWS BOU · 7 events in 4 counties and zones

A severe thunderstorm in Arapahoe County produced large hail, up to quarter size. Severe thunderstorms over the northeast plains of Colorado produced hail up to ping pong size in Logan County; with hail up to quarter size in Elbert County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm in Arapahoe County produced large hail, up to quarter size. Severe thunderstorms over the northeast plains of Colorado produced hail up to ping pong size in Logan County; with hail up to quarter size in Elbert County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 28, 10:16 AM MST, 2 hours 49 minutes earlier.

Area forecast discussion, May 28, 10:16 AM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1116 AM MDT THU MAY 28 2015

.UPDATE...
ISSUED AT 1034 AM MDT THU MAY 28 2015

THE WATER VAPOR PICTURES ARE SHOWING THE DISTURBANCE MENTIONED
FROM THE OVERNIGHT SHORT TERM FORECASTER. HE HAD IT TIMED PRETTY
WELL. THE EASTERN TWO-THIRDS OF THE PLAINS CONTINUE TO HAVE UPPER
40S TO MID 50S F DEW POINTS. THEY ARE A BIT LOWER OVER THE WESTERN
PLAINS AND FOOTHILLS. WILL MAKE A FEW SMALL ADJUSTMENTS...THAT'S
IT.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 216 AM MDT THU MAY 28 2015

A DISTURBANCE AHEAD OF A WK UPPER LEVEL TROUGH WILL MOVE INTO NERN
CO BY EARLY AFTN. MEANWHILE AT THE SFC THERE WILL BE A LOW OVER
THE PLAINS SOMEWHERE BETWEEN AKRON AND LIMON WITH A CONVERGENCE
ZONE OVER THE FAR ERN PLAINS. APPEARS CONVECTION MAY DVLP ALONG
THIS CONVERGENCE ZONE BY LATE MORNING WITH ADDITIONAL ACTIVITY
DEVELOPING ACROSS THE REST OF NERN CO BY EARLY AFTN AS DISTURBANCE
MOVES ACROSS. ALTHOUGH PRECIPITABLE WATER VALUES WILL BE NR AN
INCH OVER THE FAR ERN PLAINS...WITH INCREASING MID LVL FLOW BY
AFTN STORMS WILL BE RATHER FAST MOVING SO WILL NOT ISSUE A FLASH
FLOOD WATCH. THERE WILL BE SOME THREAT FOR A FEW SVR STORMS OVER
PARTS OF THE PLAINS WITH LARGE HAIL AND GUSTY WINDS. OVER THE
HIGHER TERRAIN THERE WILL BE SCT SHOWERS AND TSTMS DUE TO
FAVORABLE LAPSE RATES. AS FOR HIGHS WILL KEEP READINGS IN THE
LOWER TO MID 70S OVER NERN CO.

BY TONIGHT THE DISTURBANCE WILL MOVE EAST OF THE AREA BY EARLY
EVENING AS THE WK UPPER LEVEL TROUGH MOVES INTO WY.  PCPN WILL
GRADUALLY DECREASE THRU THE EARLY EVENING HOURS ACROSS THE PLAINS
WITH SOME LINGERING ACTIVITY OVER THE HIGHER TERRAIN.  AS THE MAIN
UPPER LEVEL TROUGH SLOWLY MOVES SE INTO NRN CO LATE TONIGHT THERE
MAYBE ANOTHER CHC OF SHOWERS TOWARDS MORNING AS A FNT MOVES ACROSS
THE PLAINS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 216 AM MDT THU MAY 28 2015

AN UPPER TROUGH WILL PASS OVER COLORADO FRIDAY...WITH COOLER AIR
PUSHING INTO THE AREA IN UPSLOPE FLOW. ALL MODELS HAVE SHOWN A
BRIEF BREAK IN THE EARLY MORNING FROM PRECIPITATION...BEFORE THE
POST FRONTAL NORTHERLY WINDS TURN MORE NORTHEASTERLY. HAVE ADDED
THIS DETAIL INTO THE FORECAST. MAIN PLUME OF MOISTURE WILL PUSH IN
FOR THE AFTERNOON AND EVENING AS HIGH SURFACE PRESSURE MAKES ITS
MAIN PUSH INTO THE STATE. HAVE NOT ADJUSTED EXPECTED RAINFALL
AMOUNTS MUCH...EXPECT AROUND A QUARTER TO A HALF INCH OF RAIN OVER
THE FRONT RANGE MOUNTAINS...FOOTHILLS AND PALMER DIVIDE...AND ONE
TO TWO TENTHS OF AN INCH OVER THE EASTERN PLAINS AS WELL AS IN THE
HIGH COUNTRY WEST OF THE DIVIDE. WITH CLOUD COVER ALL DAY AND
SCATTERED TO WIDESPREAD RAIN SHOWERS...TEMPERATURES WILL STAY IN
THE MID 60S FOR THE PLAINS. MOUNTAINS WILL LIKELY SEE READINGS IN
THE 50S TO LOW 60S. SNOW LEVELS WILL BE DOWN AROUND 9000 EARLY
FRIDAY MORNING...INCREASE TO NEAR 11,000 FEET IN THE AFTERNOON
THEN BACK DOWN AROUND 10,000 FT AT NIGHT. EXPECT A FEW INCHES OF
WET SNOW AT THE HIGHER ELEVATIONS. COULD SEE MORE CONVECTION AND
THUNDERSTORMS OVER THE HIGH COUNTRY...BUT ALL ARE EXPECTED TO BE
WEAK.  FEEL LIKE CONVECTION WILL BE DONE FRIDAY EVENING

HIGH SURFACE PRESSURE OVER THE PLAINS SATURDAY WILL KEEP STABLE
UPSLOPE FLOW OVER THE PLAINS WHILE SOME WARMING WILL OCCUR AT
MIDLEVELS AND AFFECT THE HIGH COUNTRY. EXPECT WARMER CONDITIONS
OVER THE MOUNTAINS WITH AFTERNOON AND EVENING STORMS...WHICH MAY
DRIFT EAST OVER THE WESTERN PLAINS ...BUT STABLE AIR WILL INHIBIT
THEM MAKING IT TOO FAR.

SUNDAY THROUGH TUESDAY WILL FEATURE WARMING AS AN UPPER RIDGE
MOVES OVERHEAD AND A SURFACE TROUGH DEEPENS ALONG THE LEE OF THE
ROCKIES....HELPING TO WARM MORE QUICKLY WITH DOWNSLOPE EFFECTS.
LOOKING AT EXTENDED MOS GUIDANCE...HAVE INCREASED TEMPERATURES FOR
SUNDAY THROUGH TUESDAY TO BE MORE IN LINE WITH THIS GUIDANCE.
THIS EARLY JUNE WARM UP MAY BE SHORT LIVED HOWEVER AS BOTH GFS AND
EC MODELS HAVE ANOTHER WEATHER SYSTEM MOVING OVER THE PACNW WITH
TRENDS OF COOLER AND WETTER WEATHER APPROACHING THE STATE AGAIN.
HOWEVER THE JET SEEMS TO STAY FURTHER NORTH THAN WE'VE BEEN
EXPERIENCING THIS MONTH...SO NOT AS WET AND COLD.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z FRIDAY MORNING)
ISSUED AT 1034 AM MDT THU MAY 28 2015

ALL THE MODELS POINT TO LIGHT UPSLOPE AT DIA INTO THE EVENING
...BEFORE NORMAL DRAINAGE KICKS IN BY 06Z. WILL LEAVE THE TEMPO
GROUP IN FOR TSRA. COULD GET CEILINGS BKN050 DURING THE STORMS.

&&

.HYDROLOGY...
ISSUED AT 1034 AM MDT THU MAY 28 2015

A FEW THUNDERSTORMS OVER THE PLAINS COULD PRODUCE UP TO AN INCH
OF RAIN THIS AFTERNOON. OTHERWISE RAIN AMOUNTS WILL BE IN THE
QUARTER INCH TO HALF INCH RANGE ACROSS THE REST OF THE AREA.

FRIDAY'S UPSLOPE EVENT WILL STILL LIKELY HAVE WIDESPREAD RAIN
SHOWERS...BUT PRECIPITATION AMOUNTS ARE TRENDING SLIGHTLY
DOWNWARD. EXPECT 0.25-0.5" OVER THE FRONT RANGE MOUNTAINS
...FOOTHILLS AND ADJACENT WESTER PLAINS. AMOUNTS OF LESS THAN TWO
TENTHS ARE EXPECTED OVER THE EASTERN PLAINS. SOME HEAVIER SHOWERS
ARE POSSIBLE IN THE AFTERNOON AGAINST THE HIGHER TERRAIN...WHICH
MAY ADD MORE WATER TO THE AREA RIVERS...BUT AT THIS TIME THE
FLOODING THREAT IS NOT THAT GREAT.

FLOOD WARNINGS CONTINUE FOR THE CACHE LA POURDE RIVER IN GREELEY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RJK
SHORT TERM...RPK
LONG TERM...KRIEDERMAN
AVIATION...RJK
HYDROLOGY...RPK/RJK
Hazardous weather outlook, May 28, 10:22 AM MST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1122 AM MDT THU MAY 28 2015

COZ030>051-291730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1122 AM MDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEATHER DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON
ALLOWING FOR ANOTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. A
FEW OF THE STORMS OVER THE FAR EASTERN PLAINS MAY BECOME SEVERE
WITH LARGE HAIL AND GUSTY WINDS. THE STORMS WILL BE RATHER FAST
MOVING HOWEVER A FEW SPOTS COULD STILL RECEIVE UP TO AN INCH OF
RAIN IN 30 MINUTES. OVER THE HIGHER TERRAIN AND ALONG THE URBAN
CORRIDOR THE STORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS AND BRIEF
MODERATE TO HEAVY RAIN.

FOR TONIGHT THE STORMS SHOULD GRADUALLY END OVER THE PLAINS BY
EARLY EVENING HOWEVER SCATTERED SHOWERS AND A FEW THUNDERSTORMS
WILL LINGER IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH EARLY FRIDAY MORNING PRODUCING
UPSLOPE FLOW AND A CHANCE FOR MORE WIDESPREAD RAIN THROUGH THE DAY
INTO EARLY FRIDAY EVENING. RAINFALL AMOUNTS WILL BE IN THE
QUARTER TO HALF INCH RANGE. THE HIGHER MOUNTAINS ABOVE 10
THOUSAND FEET WILL SEE SEVERAL INCHES OF WET SNOW.

SATURDAY THROUGH TUESDAY WILL BE WARMER WITH ONLY A SLIGHT CHANCE
OF AFTERNOON AND EVENING THUNDERSTORMS. THERE MAY BE A TREND
TOWARD COOLER WEATHER WITH MORE STORMS LATER NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED THIS AFTERNOON FOR
THUNDERSTORMS THAT DEVELOP OVER THE FAR EASTERN PLAINS.

RJK/GIMMESTAD

In the hours before

Special weather statement, May 28, 12:48 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
148 PM MDT THU MAY 28 2015

COZ042-048-282045-
LOGAN COUNTY CO-NORTHEAST WELD COUNTY CO-
148 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WELD AND LOGAN COUNTIES
UNTIL 245 PM MDT...

AT 147 PM MDT...AMATEUR RADIO OPERATORS REPORTED A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF PAWNEE PASS...OR 10 MILES WEST OF
STERLING...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. EXTENSIVE HAIL WAS REPORTEDLY COVERING HIGHWAY 71.

LOCATIONS IMPACTED INCLUDE...
STERLING...FLEMING...ILIFF...PEETZ...CROOK...ATWOOD...NORTH STERLING
RESERVOIR...PADRONI...PROCTOR...ST PETERSBURG...TWIN BUTTES...PAWNEE
PASS...WILLARD...LOGAN CORNERS AND STONEHAM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHEASTERN COLORADO.

LAT...LON 4053 10267 4052 10383 4071 10378 4100 10316
      4100 10265
TIME...MOT...LOC 1947Z 240DEG 49KT 4067 10342

COOPER

The radar

The Cheyenne radar (KCYS), 152 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Logan

When
May 28, 1:05 PM MST
Where
Logan County, 0.69 mi N of Iliff
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.760, -103.070

Hail, Elbert

When
May 28, 1:18 PM MST
Where
Elbert County, 1.38 mi N of Elizabeth
Measured
1 in hail
Reported by
Public
Coordinates
39.370, -104.600

Hail, Logan

When
May 28, 2:15 PM MST
Where
Logan County, 13.42 mi SE of Sterling
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
40.500, -103.010

Hail, Washington

When
May 28, 2:34 PM MST
Where
Washington County, 10.09 mi WSW of Burdett
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
40.310, -103.130

Hail, Arapahoe

When
May 28, 6:37 PM MST
Where
Arapahoe County, 5.7 mi WNW of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.730, -104.850

Hail, Arapahoe

When
May 28, 6:53 PM MST
Where
Arapahoe County, 6.01 mi WNW of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.720, -104.860

Hail, Arapahoe

When
May 28, 6:57 PM MST
Where
Arapahoe County, 4.83 mi W of (Bkf)buckley Air Force Base
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.710, -104.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570210, 570209, 570213, 570212, 570211, 570208, 570207.